Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 34, NWS Norman, OK

June 22, 2020Comanche County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 22, 2020, 1:06 AM CDT for Comanche County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 1:06 AM CDT (06:06 UTC)
Expired
Jun 22, 2020, 4:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Comanche County, OK

The radar

The Altus AFB radar (KFDR), 55 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-455 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WGUS54 KOUN 220606
FFWOUN
OKC031-220900-
/O.NEW.KOUN.FF.W.0034.200622T0606Z-200622T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
106 AM CDT Mon Jun 22 2020

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Central Comanche County in southwestern Oklahoma...

* Until 400 AM CDT.

* At 105 AM CDT, Doppler radar and automated gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  two inches of rain have already fallen. Flash flooding is ongoing
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Lawton, Cache, Geronimo, Medicine Park, Faxon, Fort Sill, Meers,
  Lake Lawtonka and southeastern Wichita Mountains Wildlife Refuge.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3468 9826 3445 9830 3445 9861 3461 9871
      3480 9860

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

03
1 follow-up statement
893 
WGUS74 KOUN 220705
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
205 AM CDT Mon Jun 22 2020

OKC031-220900-
/O.CON.KOUN.FF.W.0034.000000T0000Z-200622T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comanche OK-
205 AM CDT Mon Jun 22 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR
CENTRAL COMANCHE COUNTY...

At 205 AM CDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Up to two
inches of rain have already fallen. Flash flooding is ongoing or
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Lawton, Cache, Geronimo, Medicine Park, Faxon, Fort Sill, Meers, Lake
Lawtonka and southeastern Wichita Mountains Wildlife Refuge.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3468 9826 3445 9830 3445 9861 3461 9871
      3480 9860

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 10:56 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 21, 10:56 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1056 PM CDT Sun Jun 21 2020

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 215 PM CDT Sun Jun 21 2020

Lingering showers have ended across the region, and attention has
been shifted to later this afternoon and evening. Widespread high
CAPE values across southwestern Kansas (CAPE > 5000J/kg) will be the
focal point of developing storms later this afternoon. In the upper
levels, a shortwave trough moving through southwest Kansas and
northwestern Oklahoma will enhance any severe potential of storms
that develop. Northwesterly flow aloft will bring these storms that
develop into northwestern Oklahoma this evening. The main concern
with these storms will be the widespread wind threat with the linear
configuration of the line and the significant instability these
storms have to work with initially in northwestern Oklahoma. Modest
shear (Effective Shear ~30-35kts) will result in a chance for some
large and possibility significant hail up to 2", and while the
overall lower level shear is not significant (0-1km shear >10kts),
some attention will need to be paid to the western end of the
line, where enhanced rotation may develop that could lead to
larger sizes of hail and the possibility of a tornado.

As the storms enter further into Oklahoma, instability decreases,
thanks in part to the lingering showers and storms in the area.
The big uncertainty with these storms this evening will be the
rate of return of instability in central Oklahoma and if the
storms are able to maintain their intensity. As the storms
continue into the evening and the lower level jet intensity
increases, there may be an increase in precipitation within the
MCS and additional flooding concerns. The placement of the lower
level jet has varied between models and model runs, with some
models keeping the LLJ west of the impacted area and having little
influence tonight, and other (namely the NAM) putting the LLJ
through central Oklahoma. If the LLJ has a placement through
central Oklahoma and influences the storms, flooding concerns will
increase through the overnight hours.

Zwink

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 215 PM CDT Sun Jun 21 2020

Showers and storms will exit the area Monday morning and afternoon,
which should result in some instability recovery through the
afternoon. A cold front behind the showers will continue to move to
the south through Monday afternoon. Additional showers and
thunderstorm development is anticipated once this cold front
interacts with increasing instability, in particular across southern
Oklahoma and western north Texas Monday night into Tuesday. Damaging
winds and large hail are a concern, as well as increased risks in
flooding with the antecedent ground conditions and recent
rainfall.

The upper level northwesterly flow will continue through the middle
of next week, with possible chances of precipitation primarily in
northern Oklahoma. A more zonal flow appears to set in place later
in the week, with a strong southerly wind and slightly warmer
temperatures will begin moving into the area. Long range models
indicate a chance for a shortwave trough developing in the flow and
moving through the region over the next weekend with some
precipitation chances in northern Oklahoma, however the strength and
timing of the shortwave trough is still uncertain.

Zwink

&&

.AVIATION...
(06Z TAFS)
Issued at 1051 PM CDT Sun Jun 21 2020

Line of thunderstorms currently pushing southeastward across
western and central Oklahoma over the next several hours,
impacting KOKC and KOUN, with impacts at KLAW and KPNC also
expected but a lower probability. Expect strong wind gusts in the
vicinity of these storms. Outside of thunderstorms, expect VFR
conditions tonight into tomorrow. Additional storms are possible
across tomorrow evening, most likely across southern Oklahoma
ahead of a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  91  70  88  67 /  60  80  20  70
Hobart OK         95  72  93  68 /  20  60  20  60
Wichita Falls TX  95  73  96  71 /  40  20  20  60
Gage OK           94  65  90  64 /  10  70  20  40
Ponca City OK     92  68  88  66 /  20  60  30  40
Durant OK         89  72  92  71 /  70  70  60  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...08
Hazardous weather outlook, Jun 21, 11:54 AM CDT, 13 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1154 AM CDT Sun Jun 21 2020

OKZ004>048-050>052-TXZ083>090-221700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1154 AM CDT Sun Jun 21 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe storms will be possible across the area with an Enhanced
risk across portions of northern and central Oklahoma.

Location...
The Enhanced risk is generally the area north of I-40. A Slight
risk is the area north of a line from Altus and Duncan, to Sulphur
and Coalgate Oklahoma.

Timing...
Another round of severe storms will be possible across the area
early this evening into tonight.

Impacts...
Up to baseball size hail and wind gusts to 70 mph will be the
main concerns. There is also a low chance for a tornado, mainly
across portions of northwest Oklahoma.

Locally heavy rain will also be a concern.

Discussion...
Storms are expected to develop early this evening, initially
affecting portions of northern Oklahoma. The storms will then
likely develop into one or more lines that continue to move across
the area this evening and overnight. Severe storms will be
possible with large hail and strong wind gusts the main concerns
initially. Damaging winds are then expected to become even more of
a concern this evening with the transition to one or more lines
of storms.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
area should prepare for severe weather operations late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...

Storms will be possible during the day Monday but higher chances
will be Monday evening and night. Strong to severe storms will be
possible once again with a Slight risk across much of the area.
Large hail and damaging winds will be the main concerns. Locally
heavy rain will also be possible.

Showers and thunderstorms will remain possible across at least
portions of the area through the rest of the week. Some strong to
severe storms could be possible. However, what occurs on one day
could be somewhat dependent on what occurred the previous day and
night and the impact on the airmass.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 22, 12:28 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1228 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     2 S LAWTON              34.57N 98.42W
06/22/2020  M60.00 MPH       COMANCHE           OK   ASOS

&&

PW
Local storm report, Jun 22, 12:31 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1231 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     4 NW WALTERS            34.40N 98.36W
06/22/2020  M60 MPH          COTTON             OK   MESONET

&&

PW
Local storm report, Jun 22, 12:35 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1235 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLOOD            1 N MEERS               34.79N 98.57W
06/22/2020                   COMANCHE           OK   FIRE DEPT/RESCUE

            WATER A FEW INCHES DEEP FLOWING OVER THE ROAD ALONG
            HIGHWAY 115 NEAR THE MEERS FIRE DEPARTMENT.

&&

PW
Special weather statement, Jun 22, 12:48 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1248 AM CDT Mon Jun 22 2020

OKZ029>032-042-220645-
Pottawatomie OK-Pontotoc OK-Cleveland OK-Hughes OK-Seminole OK-
1248 AM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR central Pottawatomie...
northwestern Pontotoc...east central Cleveland...northern Hughes and
Seminole Counties Until 145 AM CDT...

AT 1246 AM CDT, strong thunderstorms were along a line extending from
4 miles southwest of Boley to near Seminole to 6 miles northeast of
Rosedale, moving east at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

Locations impacted include...
Shawnee, Seminole, Tecumseh, Holdenville, Wewoka, Konawa, Wetumka,
Byng, Maud, Earlsboro, Bowlegs, Dustin, Asher, Tribbey, Cromwell, St.
Louis, Horntown, Yeager, Brooksville and Macomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3520 9603 3487 9672 3494 9693 3496 9693
      3495 9695 3505 9723 3533 9690 3547 9663
      3540 9662 3539 9661 3541 9659 3539 9653
      3544 9657 3545 9655 3543 9649 3546 9648
      3545 9644 3529 9644 3529 9598
TIME...MOT...LOC 0546Z 275DEG 29KT 3544 9653 3525 9666 3500 9714

03
Local storm report, Jun 22, 12:49 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1249 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLOOD            5 NW MEERS              34.83N 98.63W
06/22/2020                   COMANCHE           OK   FIRE DEPT/RESCUE

            AT LEAST A FOOT OF WATER FLOWING ACROSS HWY 115 DUE TO A
            NEARBY POND OVERFLOWING.

&&

PW
Special weather statement, Jun 22, 1:00 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
100 AM CDT Mon Jun 22 2020

OKZ016-021-022-220645-
Washita OK-Beckham OK-Custer OK-
100 AM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Washita...
northeastern Beckham and southwestern Custer Counties Until 145 AM
CDT...

AT 1259 AM CDT, a strong thunderstorm was located near Canute, moving
east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Elk City, Clinton, Cordell, Burns Flat, Dill City, Canute, Bessie and
Foss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3534 9956 3551 9957 3549 9885 3521 9889
TIME...MOT...LOC 0559Z 277DEG 27KT 3539 9927

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:20 PM CDTSevere Thunderstorm WarningOUNHarper, Woods55 min
Jun 21, 7:49 PM CDTSpecial Weather StatementOUNWoods41 min
Jun 21, 8:02 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward58 min
Jun 21, 8:06 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant, Woods54 min
Jun 21, 8:40 PM CDTTornado WarningOUNMajor, Woods, Woodward20 min
Jun 21, 8:46 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Dewey, Ellis, Major, Woods and 1 more59 min
Jun 21, 8:59 PM CDTSevere Thunderstorm WarningOUNEllis46 min
Jun 21, 9:29 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills, Woodward46 min
Jun 21, 9:34 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Dewey, Garfield, Grant, Kingfisher and 2 more56 min
Jun 21, 9:55 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills50 min
Jun 21, 10:02 PM CDTSpecial Weather StatementOUNBlaine28 min
Jun 21, 10:09 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills66 min
Jun 21, 10:14 PM CDTSpecial Weather StatementOUNCuster31 min
Jun 21, 10:24 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan51 min
Jun 21, 10:27 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Washita48 min
Jun 21, 10:34 PM CDTSpecial Weather StatementOUNBlaine, Canadian41 min
Jun 21, 10:49 PM CDTSpecial Weather StatementOUNCanadian26 min
Jun 21, 10:53 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Kiowa, Washita52 min
Jun 21, 11:09 PM CDTSpecial Weather StatementOUNCanadian51 min
Jun 21, 11:17 PM CDTSpecial Weather StatementOUNLincoln, Logan, Oklahoma, Payne43 min
Jun 21, 11:23 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Cleveland, Grady, McClain, Oklahoma53 min
Jun 21, 11:28 PM CDTSpecial Weather StatementOUNEllis47 min
Jun 21, 11:33 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Jackson, Kiowa, Stephens and 2 more42 min
Jun 21, 11:36 PM CDTSpecial Weather StatementOUNBeckham, Roger Mills, Washita69 min
Jun 21, 11:52 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills53 min
Jun 21, 11:58 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, Grady, McClain, Stephens62 min
Jun 22, 12:06 AM CDTSpecial Weather StatementOUNCotton, Jackson, Tillman39 min
Jun 22, 12:13 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Grady, Jefferson, Kiowa and 2 more47 min
Jun 22, 12:42 AM CDTAreal Flood AdvisoryOUNBeckham, Custer, Dewey, Ellis, Greer, Kiowa and 2 more3 hr
Jun 22, 12:43 AM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Cotton, Kiowa, Tillman3 hr
Jun 22, 12:45 AM CDTSevere Thunderstorm WarningOUNCarter, Cleveland, Garvin, Grady, Jefferson, McClain and 4 more45 min
Jun 22, 12:48 AM CDTSpecial Weather StatementOUNPottawatomie, Seminole57 min
Jun 22, 12:57 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Jefferson, Stephens, Tillman48 min
Jun 22, 1:00 AM CDTSpecial Weather StatementOUNWashita45 min
Jun 22, 1:23 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Johnston, Love, Marshall, Murray52 min
Jun 22, 1:27 AM CDTSpecial Weather StatementOUNCoal, Hughes, Pontotoc, Seminole63 min
Jun 22, 1:41 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson49 min
Jun 22, 2:07 AM CDTSpecial Weather StatementOUNRoger Mills38 min
Jun 22, 2:21 AM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills, Washita39 min
Jun 22, 2:59 AM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills, Washita46 min
Jun 22, 3:26 AM CDTSpecial Weather StatementOUNComanche, Kiowa34 min
Jun 22, 4:01 AM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Cotton, Kiowa3 hr
Jun 22, 4:07 AM CDTSpecial Weather StatementOUNComanche38 min

Nearby

Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.